Illinois, 2009

Flooding and Heavy Rain in Illinois, April 30, 2009

April 30, 2009 · NWS DVN · 3 events in 2 counties and zones

5 to 3 inches fell across parts of west central Illinois during the early morning hours of April 30 resulting in some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains of 1.5 to 3 inches fell across parts of west central Illinois during the early morning hours of April 30 resulting in some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 2:16 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 30, 2:16 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 AM CDT THU APR 30 2009

.SYNOPSIS...
AS EXPECTED...THE MODELS WERE TOO FAR SOUTH WITH THE CONVECTION
OVERNIGHT...AND THIS HAS RESULTED IN WIDESPREAD RAIN AND
THUNDERSTORMS OVER THE ENTIRE CWA. MESOSCALE BANDS OF EMBEDDED
CONVECTION...MORE OR LESS FEEDING INTO THE MCV CIRCULATION HAVE
PRODUCED A BAND OF HEAVY RAINFALL FROM AROUND OTTUMWA...TO THE QUAD
CITIES...TO WHITESIDE COUNTY.  HERE...AND MORE WIDESPREAD IN THE FAR
SOUTH...A SOLID 0.75 TO 1.75 RAINFALL EVENT SEEMS TO BE UNFOLDING.
MUCH OF THIS WATER HAS NOT BEEN ACCOUNTED FOR IN OUR RIVER FORECASTS
AS THE MOMENT...AND WE MAY SEE SOME CHANGES IN SOME STATEMENTS THIS
MORNING.
...ERVIN...
&&

.SHORT TERM...TODAY AND TONIGHT...
SAFE TO SAY WE SHOULDN/T HEAR ANY MAY FLOWERS COMPLAINING FOR THE
LACK OF APRIL SHOWERS IN A FEW DAYS.  TODAYS FORECAST WILL CENTER ON
TIMING OUT THE CURRENT MCV/MCS...THEN TIMING IN THE ACTUAL COLD
FRONT SET TO ARRIVE TONIGHT. TODAY WILL BE MUCH LIKE YESTERDAY IN
THAT COPIOUS LOW LEVEL MOISTURE SHOULD PREVENT ANY REAL HEATING.
THIS IS GOOD TODAY...AS IT SHOULD STRONGLY LIMIT INSTABILITY FOR THE
COLD FRONT...AND ALSO SHOULD HELP KEEP AREAL COVERAGE OF FRONTAL
RAINS LOWER THAN IT OTHERWISE WOULD BE. HOWEVER...AFTER TONIGHT...WE
WILL BE VERY SUSCEPTIBLE TO FLASH FLOODING...AND IF ANY STORMS DO
FORM...WE WOULD NEED TO WATCH FOR A FLOOD POTENTIAL. WE WILL
FORECAST HIGHS IN THE MID 60S OVER MOST AREA...AND NEAR 70 IN THE
SOUTH. IF WE CAN BREAK UP THE LOW CLOUDS EVEN A LITTLE...WE WOULD BE
HIGHER...BUT AT THE MOMENT...LOW CLOUDS LOOK LIKE A SURE BET UNTIL
THE COLD FRONT ARRIVES LATER TONIGHT. TONIGHT...EXPECT LOWS IN THE
40S NORTHWEST...AND LOWER 50S SOUTHEAST.  IN ADDITION TO RAINFALL
CHANCES TODAY...THERE MAY WELL BE AREAS OF DRIZZLE AND FOG ONCE
AGAIN...AND WILL PLACE THIS INTO THE FORECAST IF IT DEVELOPS...BUT
TO KEEP THINGS MORE SIMPLE IN THE SHORT TERM GRIDS...WE WILL NOT
PLACE IT IN YET.
...ERVIN...

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
FRIDAY MORNING SHOULD INITIALLY BE QUIET AS CAA AND SOME SUBSIDENCE
ALLOW DRY WX TO BE SEEN. FCST SOUNDINGS INDICATE A RESPECTABLE
INVERSION JUST OFF THE SURFACE FOLLOWED BY A DRY LAYER AND THEN
MOIST MID LEVELS. THIS SITUATION SHOULD KEEP A FAIR AMOUNT OF LOW
CLOUDS ACROSS THE AREA. NEXT WAVE ARRIVES BY LATE MORNING/AFTERNOON
WHICH SHOULD GENERATE SOME ADDITIONAL RAIN FOR AREAS ALONG/SOUTH OF
I-80. CLOUD COVER TO KEEP TEMPERATURES SUPPRESSED WELL BELOW NORMAL
WITH ONLY 50S EXPECTED FOR A HIGH. AFTER SOME LINGERING SPRINKLES OR
SHRA FRIDAY EVENING...HIGH PRESSURE BUILDS INTO THE AREA TO
HOPEFULLY ALLOW SOME DRY WX FOR THE WEEKEND.

SUNDAY NIGHT ON...REALLY MADE NO CHANGES TO THE FCST. HOWEVER...IF
ONE FOLLOWS THE ECMWF...WHICH IS PREFERRED...THEN SIGNIFICANT
CHANCES TO THE FCST WILL BE NEEDED. A WEAK SHORTWAVE PASSES JUST
SOUTH OF THE AREA SUNDAY NIGHT. WHAT FORCING THAT DOES OCCUR ACROSS
THE SOUTH THIRD OF THE CWFA MAY ALLOW A FEW SHRA TO OCCUR. WEAK AND
RELATIVELY DRY EASTERLY FLOW SHOULD KEEP MONDAY DRY. HOWEVER...THE
UKMET AND GFS SUGGEST A SYSTEM COMING THROUGH ON MONDAY.

MONDAY NIGHT ON IS WHERE THINGS REALLY GET INTERESTING. IF THE 00Z
ECMWF IS CORRECT...A SIGNIFICANT SPRING STORM SYSTEM WILL IMPACT THE
AREA LATE MONDAY NIGHT THROUGH TUESDAY BRINGING MODERATE TO HEAVY
PRECIPITATION TO THE AREA. YET ANOTHER SYSTEM WITH EVEN HEAVIER
PRECIPITATION IS POISED TO IMPACT THE AREA LATE WEDNESDAY NIGHT AND
THURSDAY. THE GFS/UKMET DO NOT SUGGEST SUCH SIGNIFICANT STORM
SYSTEMS. THE GFS/UKMET SHOW MINOR WAVES AFFECTING THE AREA BUT THE
GFS SHOWS QPF BULLSEYES INDICATING CONVECTIVE FEEDBACK ISSUES. AS
MENTIONED EARLIER...MADE NO CHANGES TO SUNDAY NIGHT ON. MODEL
DIFFERENCES CAN LIKELY BE TRACED TO THE INTERNAL MODEL PHYSICS AND
HOW EACH MODEL PHASES THE RESPECTIVE ENERGIES. WILL PASS THESE
CONCERNS ON TO THE NEXT SHIFT FOR FURTHER EVALUATION.     ...08...

&&

.AVIATION...
IFR TO LIFR STRATUS WILL PERSIST THROUGH AT LEAST LATE
MORNING...WHEN WE COULD IMPROVE TO MVFR CIGS AND VISIBILITY. THIS
MORNING...CIGS BETWEEN 200 AND 500 FT AND VISIBILITIES BETWEEN 1 AND
4 MILES IN MODERATE TO HEAVY RAIN AND FOG.  RAIN SHOULD DIMINISH TO
DRIZZLE BY 16Z AT ALL SITES.  A BRIEF THUNDERSTORM IS POSSIBLE AT
MLI AND BRL THROUGH 12Z TODAY. LATER TONIGHT...VFR CONDITIONS SHOULD
RETURN AROUND 00Z TO 05Z FROM NORTHWEST TO SOUTHEAST AS A COLD FRONT
MOVES THROUGH THE AREA.
...ERVIN...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR LEE-VAN
     BUREN.

IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR HANCOCK-
     HENDERSON-MCDONOUGH-PUTNAM-WARREN.

MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLARK-
     SCOTLAND.

&&
Hazardous weather outlook, Apr 30, 3:49 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT THU APR 30 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
449 AM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH CONTINUES THIS MORNING FOR PORTIONS OF SOUTHEAST
IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS...AS WELL AS
PUTNAM COUNTY ILLINOIS.  A LARGE AREA OF MODERATE RAIN...WITH SOME
EMBEDDED HEAVY RAIN...WILL MOVE EAST OUT OF THE AREA THIS MORNING.
ADDITIONAL RAINFALL AFTER 7 AM IS EXPECTED TO BE LESS THAN A HALF
INCH.  THE WIDESPREAD OVERNIGHT RAINS OF 1 TO 2 INCHES THAT OCCURRED
ALONG AND SOUTH OF HIGHWAY 30...ARE EXPECTED TO CAUSE ALREADY HIGH
RIVER LEVELS TO RISE FURTHER AND MAY WORSEN ANY FLOODING THAT IS
OCCURRING.

SEVERAL AREA RIVERS ARE EXPERIENCING MINOR TO MODERATE FLOODING. SEE
THE LATEST FLOOD STATEMENTS FOR UPDATES.

A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
ISOLATED HEAVY RAINS COULD OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 34
FRIDAY AFTERNOON AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

ALTHOUGH NOT AS CLEAR...THERE MAY BE A CHANCE OF THUNDERSTORMS
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ERVIN/08

In the hours before

Local storm report, Apr 30, 12:20 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 AM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     HEAVY RAIN       3 NNE CHARLIE HEATH MEM 40.61N 91.87W
04/30/2009  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            AN INCH OF RAIN SO FAR. NO FLOODING.

&&

ERVIN
Special weather statement, Apr 30, 1:22 AM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 AM CDT THU APR 30 2009

IAZ065>068-077-078-087>089-098-099-ILZ009-015>018-024>026-034-035-
MOZ009-010-300930-
CEDAR-CLINTON-MUSCATINE-SCOTT-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-
CLARK-
INCLUDING THE CITIES OF...TIPTON...CLINTON...MUSCATINE...
BETTENDORF...DAVENPORT...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...
PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...
MACOMB...MEMPHIS...KAHOKA
222 AM CDT THU APR 30 2009

...AREAS OF HEAVY RAINFALL WITH MINOR FLOODING POSSIBLE...

RAIN WILL CONTINUE THROUGH MORNING...WITH PERIODS OF HEAVY RAIN
LIKELY WITH EMBEDDED THUNDERSTORMS. HOURLY RAINFALL WILL AVERAGE
ABOUT A QUARTER TO HALF INCH PER HOUR...BUT IN THUNDERSTORMS A
FEW LOCATIONS COULD SEE AN INCH IN ONE HOUR. THESE MORE INTENSE
RAINFALL RATES COULD BRING MINOR FLOODING TO URBAN AND POORLY
DRAINED AREAS.

ERVIN
Special weather statement, Apr 30, 3:40 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT THU APR 30 2009

IAZ078-089-099-ILZ024>026-034-035-301130-
LEE IA-DES MOINES IA-LOUISA IA-MCDONOUGH IL-HANCOCK IL-WARREN IL-
HENDERSON IL-MERCER IL-
440 AM CDT THU APR 30 2009

...MINOR FLOODING POSSIBLE THROUGH 6 AM...

A PERSISTENT BAND OF HEAVY RAIN HAS BEEN FALLING BETWEEN BURLINGTON
AND CENTRAL WARREN COUNTY OVER THE PAST FEW HOURS.  RAINFALL OF 1 TO
2 INCHES HAS LIKELY FALLEN OVER THE PAST 3 HOURS. THIS
RAIN...COMBINED WITH ADDITIONAL RAINFALL OF BETWEEN A QUARTER AND A
HALF INCH MAY PRODUCE MINOR FLOODING IN URBAN AND LOW LYING AREAS.
CREEKS WILL LIKELY SEE LARGE RISES...AND MAY EXCEED BANK FULL IN LOW
LYING AREAS. THE RAINFALL WILL DIMINISH EARLY THIS MORNING.

LAT...LON 4118 9044 4063 9048 4064 9122 4109 9104
Local storm report, Apr 30, 5:10 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 AM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       GOOD HOPE               40.56N 90.67W
04/30/2009  M1.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

ERVIN
Local storm report, Apr 30, 5:33 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 AM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     HEAVY RAIN       2 NE COLUSA             40.59N 91.14W
04/30/2009  M1.85 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Flood, Hancock

When
April 30, 5:33 AM CST to 7:30 AM CST
Where
Hancock County, 0.76 mi W of Dallas City to 1.61 mi ESE of Colusa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.631, -91.184

Heavy rains of 1 to 3 inches resulted in the flooding of Camp Creek from near Colusa, IL to the Dallas City, IL area during the morning of April 30. The creek was well out of its banks and flooded low-lying areas in the vicinity.

Flood, Henderson

When
April 30, 7:00 AM CST to 10:00 AM CST
Where
Henderson County, 3.4 mi N of Bald Bluff to 4.75 mi S of Bald Bluff
Cause
Heavy Rain
Property damage
$250
Reported by
Trained Spotter
Coordinates
41.069, -90.850

Heavy rains of 2 to 3 inches fell over portions of northeast Henderson County during the morning of April 30 resulting in flooding of creeks, streams, and low-lying areas as well as some basements of area residences.

Heavy Rain, Henderson

When
April 30, 7:30 AM CST
Where
Henderson County, 2.32 mi NNE of Bald Bluff
Reported by
Trained Spotter
Coordinates
41.050, -90.830

Rainfall of 2.40 inches was recorded about 4 miles south southwest of Seaton, IL the morning of April 30.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157367, 157373, 157369.